Symptoms, causes, diagnosis and treatment
Sulfa allergy is a term used to describe an adverse reaction to sulfa drugs, a class of drugs that includes both antibiotics and non-antibiotics.
Such a response to sulfonamides is not that uncommon. Whether caused by a real allergy or drug intolerance, reactions to sulfonamides affect up to 6% of the population (women more than men). The rate is similar to that seen with reactions to other types of antibiotics, including penicillin.
Two of the most common sulfa drugs associated with sulfa allergy are:
- Sulfamethoxazole-trimethoprim (marketed under the brand names Bactrim, Septra and others)
- Erythromycin / sulfafurazole (marketed under the brand names Eryzole, Pediazole and others)
The symptoms and severity of a sulfa allergy can range from mild to life-threatening. Call your health care provider if you develop symptoms of sulfa allergy, even mild ones, and seek emergency care if symptoms are severe and progress rapidly.
In some cases, continuing to take a sulfonylurea while having mild symptoms may make these mild symptoms worse and be life threatening.
Common symptoms of sulfa allergy are often limited to the skin and can include:
Some people can develop more serious or even life-threatening symptoms that require emergency medical attention. The main one is anaphylaxis, a life-threatening whole-body allergy that can lead to shock, coma, respiratory or heart failure, and death if left untreated.
When to call 911
Get emergency care if you have the following signs of anaphylaxis:
- Swelling of the throat or tongue
- Difficulty swallowing
- Difficulty breathing or rapid breathing
- Dizziness or fainting
- Running heart or irregular heartbeat
- Nausea or vomiting
- Severe rash or hives
- Blue colored skin
- A feeling of impending doom
Anaphylaxis tends to occur within minutes to several hours after a dose.
Other reactions take longer to develop. This includes the reactions known as Stevens-Johnson syndrome and toxic epidermal necrolysis in which large areas of skin swell and delaminate, posing a risk of severe dehydration, shock, and death if left untreated. .
Unlike anaphylaxis, Stevens-Johnson syndrome and toxic epidermal necrolysis usually develop within eight weeks of exposure to a drug (usually between four and 30 days).
Some people seem to be at greater risk for sulfa allergy than others. These include people with severe immunosuppression, including organ transplant recipients and people with advanced HIV infection.
There is a common misconception that all sulfa drugs are also likely to cause an allergic or adverse reaction. While all sulfa drugs have the potential for this, research suggests that antibiotic sulfa drugs (used to treat bacterial infections) are more likely to trigger an allergic reaction than non-antibiotics.
There are no skin or blood tests available to diagnose a sulfa allergy. Diagnosis is usually based on a careful examination of symptoms, as well as an examination of your current and previous medication use.
Ideally, a healthcare provider will document which specific sulfonylurea has been associated with which specific reaction. This ensures that the drug is avoided in the future, even if it is sold under a different trade name.
Once the drug that caused the reaction is determined, it’s a good idea to keep track of it – and even wear a medical bracelet advising of the problem – in the event of a future incident.
The first-line treatment for a sulfonamide allergy is stopping the suspected drug. However, in milder cases where a sulfonylurea is considered essential for treating an infection, your healthcare professional and / or allergist may supervise the administration of lower doses, gradually increasing the dose as tolerated. This is called allergic desensitization.
Anaphylaxis requires an immediate injection of epinephrine to stop the reaction, followed by supportive care and non-inflammatory drugs such as corticosteroids.
Stevens-Johnson syndrome and toxic epidermal necrolysis also require emergency medical treatment, including pain relievers, corticosteroids, and intravenous hydration. Severe cases often require care from a burn center.
People with a known allergy to sulfa drugs should always consult their healthcare provider before starting a new medication. This is especially true for those who have already had a severe reaction to sulfa drugs. For many people who are allergic to sulfa drugs, there is usually a low risk of a reaction to non-antibiotic sulfa drugs.
However, topical sulfa antibiotic medications should be avoided if you are known to be hypersensitive. These include:
- Sulfacetamide shampoos, creams and eye drops
- Silver sulfadiazine ointments used to treat burns
- Sulfanilamide vaginal preparations
Likewise, the oral medication Azulfidine (sulfasalazine) used to treat Crohn’s disease, ulcerative colitis, and rheumatoid arthritis should be avoided.
Since the risk of cross-reactivity with non-antibiotic sulfonamides is low, it is generally considered safe to take the following medications:
- Celebrex (celecoxib), a COX-2 inhibitor used to treat arthritis
- Diamox (acetazolamide), used to treat epilepsy, intracranial hypertension, glaucoma and heart failure
- Diuretics like Bumex (bumetanide), HCTZ (hydrochlorothiazide), Lasix (furosemide) and Thalitone (chlorthalidone)
- Medicines for migraine such as Frova (frovatriptan), Imitrex (sumatriptan) and Relpax (eletriptan)
- Non-antibiotic eye drops such as Genoptic (gentamicin sulfate), Isopto Atropine (atropine sulfate), Maxitrol (neomycin + dexamethasone + polymyxin B) and Polytrim (polymyxin B + trimethoprim)
- Oral drugs of the sulfonylurea class like Amaryl (glimepiride), Glynase (glyburide) and (Glucotrol) glipizide used to treat type 2 diabetes
Sulfonamides vs Sulfates
Sulphates are compounds containing sulfuric acid that are used as preservatives in packaged foods and wine. They may cause reactions in some people, but are not related to sulfonamides in any way. As such, you don’t need to avoid sulfates if you have a sulfa allergy.
A word from Verywell
The undertones of a sulfa allergy can be difficult to disentangle, even for some healthcare professionals. This is why it is important to tell your healthcare professional about any previous reactions you may have had to a sulfonylurea (or any other medicine for that matter).
Sharing this information will make it easier for your healthcare professional to prescribe a substitute that is less likely to cause an adverse reaction.